Texas, 2006

Flash Flood and Hail in Texas, May 30, 2006

May 30, 2006 · NWS AMA · 17 events in 6 counties and zones

and very heavy rainfall which resulted in flash flooding moved across the central and eastern Texas panhandle during the early evening hours. No damage or injuries were reported from the severe weather.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing large hail...high winds...and very heavy rainfall which resulted in flash flooding moved across the central and eastern Texas panhandle during the early evening hours. No damage or injuries were reported from the severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 30, 2:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 30, 2:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT TUE MAY 30 2006

.DISCUSSION...COMPLICATED FORECAST PACKAGE TODAY...MAINLY FOCUSING
ON THE SHORT-TERM. COLD FRONT HAS STALLED ACROSS THE NORTHWEST THIRD
OF THE CWA...WITH THUNDERSTORMS INITIATING ALONG THE BOUNDARY OVER
THE PAST HALF HOUR.  SPC HAS ISSUED SVR WATCH THROUGH THE EVENING
HOURS ALL ZONES MINUS THE FAR NORTHWEST BEHIND THE FRONT WITH THE
MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS...BUT CANNOT RULE
OUT ISOLATED TORNADO POTENTIAL EITHER.  SEE THE HWOAMA FOR
ADDITIONAL DETAILS.  HAVE RAISED POPS AREAWIDE OVERNIGHT AS STRONGER
SHORTWAVE MOVES AROUND THE BASE OF THE MAIN TROF. EXPECT SOME TYPE
OF MCS TO DEVELOP AHEAD OF THIS FEATURE MOVING EAST OVERNIGHT.
ADDITIONAL SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN TOMORROW
ALTHOUGH I AM NOT TOO EXCITED ABOUT THE PROSPECTS OF GOOD AREAL
COVERAGE.  BETTER CHANCE CONTINUES FOR WEDNESDAY NIGHT AS THE TROF
EJECTS TO THE EAST AND MOVES ACROSS THE CENTRAL PLAINS.  A FEW
SHOWERS MAY LINGER INTO EARLY THURSDAY...BUT EXPECT THESE TO BE
GONE BY DAYBREAK.  GENERALLY FOLLOWED THE TRENDS OF THE MAV TEMP
FORECAST FOR TODAY AND TOMORROW...BUT HAVE ADDED A DEGREE OR TWO
FOR MOST LOCATIONS.

AS THE TROF MOVES EAST...A STRONG MID/UPPER-LEVEL RIDGE WILL BUILD
INTO THE SOUTHWEST.  THIS SHOULD ESSENTIALLY END ALL PRECIP CHANCES
FOR THE REMAINDER OF THE PACKAGE.  HAVE GONE WITH A DRY FORECAST
BEGINNING THURSDAY WITH TEMPS QUICKLY CLIMBING BACK INTO THE 90S
ACROSS THE PANHANDLES.  CANNOT RULE OUT A THUNDERSTORM MOVING INTO
THE WEST CWA FRIDAY EVENING BUT WILL NOT MENTION AT THIS TIME. IN
GENERAL...FOR THE EXTENDED PERIODS...HAVE GONE ABOVE THE MEX
GUIDANCE TEMPS AND BELOW THE GUIDANCE POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                59  80  60  83 /  50  20  20  10
BEAVER OK                  61  81  59  85 /  70  30  30  10
BOISE CITY OK              54  77  57  84 /  40  20  20  10
BORGER TX                  63  82  62  87 /  60  30  20  10
BOYS RANCH TX              60  84  61  87 /  50  20  20  10
CANYON TX                  59  80  59  85 /  50  20  20  10
CLARENDON TX               63  81  60  85 /  60  30  20  10
DALHART TX                 58  80  58  86 /  50  20  20  10
GUYMON OK                  59  80  61  85 /  60  30  30  10
HEREFORD TX                58  82  58  87 /  50  20  20  10
LIPSCOMB TX                61  80  59  84 /  70  30  30  10
PAMPA TX                   62  80  61  83 /  70  30  30  10
SHAMROCK TX                63  83  60  86 /  70  30  30  10
WELLINGTON TX              65  83  62  87 /  70  30  30  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

JOHNSON
Hazardous weather outlook, May 30, 1:10 PM CST, 2 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
210 PM CDT TUE MAY 30 2006

OKZ001>003-TXZ001>020-311100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
210 PM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM FOR ALL BUT THE
WESTERN OKLAHOMA PANHANDLE AND THE FAR NORTHWEST TEXAS PANHANDLE.
A FRONTAL BOUNDARY STRADDLING THE AREA WILL COMBINE WITH A MOIST
AIRMASS TO PROVIDE FOCUS FOR THUNDERSTORM FORMATION THROUGH TONIGHT.
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS...ALTHOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT...ESPECIALLY IN THE VICINITY OF THE FRONTAL
BOUNDARY.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AND WEDNESDAY
NIGHT AS A MOIST AIRMASS REMAINS IN PLACE. SOME STORMS COULD BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGH TONIGHT ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES.

GOEHRING

In the hours before

Special weather statement, May 30, 2:34 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT TUE MAY 30 2006

TXZ016-302100-
DEAF SMITH TX-
334 PM CDT TUE MAY 30 2006

...STRONG THUNDERSTORM IN DEAF SMITH COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF SIMMS AT 334 PM
CDT...MOVING EAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

GOEHRING
Special weather statement, May 30, 2:39 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
339 PM CDT TUE MAY 30 2006

TXZ009-302115-
ROBERTS TX-
339 PM CDT TUE MAY 30 2006

...STRONG THUNDERSTORM IN ROBERTS COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL ROBERTS COUNTY AT
339 PM CDT...MOVING NORTHEAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

GOEHRING
Special weather statement, May 30, 3:13 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT TUE MAY 30 2006

TXZ013-302200-
CARSON TX-
413 PM CDT TUE MAY 30 2006

...STRONG THUNDERSTORM IN CARSON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF WHITE DEER AT 413
PM CDT...MOVING NORTHEAST AT 10 MPH.  ADDITIONAL THUNDERSTORMS WERE
DEVELOPING ACROSS SOUTHWESTERN ROBERTS COUNTY AND WILL ALSO MOVE
NORTHEAST AT 10 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CARSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JORDAN
Special weather statement, May 30, 3:21 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
421 PM CDT TUE MAY 30 2006

TXZ007-302200-
MOORE TX-
421 PM CDT TUE MAY 30 2006

...STRONG THUNDERSTORM IN MOORE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF FOUR WAY AT
421 PM CDT...MOVING EAST AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JOHNSON
Special weather statement, May 30, 3:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT TUE MAY 30 2006

TXZ008-302230-
HUTCHINSON TX-
438 PM CDT TUE MAY 30 2006

...STRONG THUNDERSTORMS IN NORTHEAST HUTCHINSON COUNTY...

STRONG THUNDERSTORMS WERE LOCATED 13 MILES EAST OF PRINGLE AT 438 PM
CDT...MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAINFALL...ONE HALF INCH SIZE HAIL AND WINDS AROUND 50
MPH ARE POSSIBLE.

PEOPLE IN HUTCHINSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

JOHNSON
Local storm report, May 30, 4:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT TUE MAY 30 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 W DUMAS               35.86N 102.05W
05/30/2006  E0.88 INCH       MOORE              TX   EMERGENCY MNGR

&&

SP

The radar

The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Moore

When
May 30, 4:00 PM CST
Where
Moore County, 5 mi W of Dumas
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.850, -102.050

Hail, Moore

When
May 30, 4:07 PM CST
Where
Moore County, 2 mi N of Dumas
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.883, -101.967

Hail, Carson

When
May 30, 4:11 PM CST
Where
Carson County, 5 mi SW of Panhandle
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.300, -101.450

Hail, Moore

When
May 30, 4:13 PM CST
Where
Moore County, 10 mi NW of Dumas
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.950, -102.100

Hail, Moore

When
May 30, 4:20 PM CST
Where
Moore County, 5 mi N of Dumas
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.917, -101.967

Hail, Moore

When
May 30, 4:23 PM CST
Where
Moore County, 1 mi S of Cactus
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.033, -102.000

Hail, Carson

When
May 30, 4:27 PM CST
Where
Carson County, 2 mi E of Pantex
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.333, -101.533

Hail, Randall

When
May 30, 4:30 PM CST
Where
Randall County, Canyon
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.983, -101.917

Hail, Randall

When
May 30, 4:33 PM CST
Where
Randall County, 7 mi SE of Amarillo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.133, -101.733

Hail, Carson

When
May 30, 4:33 PM CST
Where
Carson County, 2 mi SW of Pantex
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.317, -101.600

Thunderstorm Wind, Carson

When
May 30, 4:33 PM CST
Where
Carson County, 2 mi SW of Pantex
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.317, -101.600

Hail, Carson

When
May 30, 4:39 PM CST
Where
Carson County, 4 mi SW of Panhandle
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.317, -101.433

Hail, Carson

When
May 30, 4:42 PM CST
Where
Carson County, 4 mi SW of Panhandle
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.317, -101.433

Hail, Hutchinson

When
May 30, 4:45 PM CST
Where
Hutchinson County, 4 mi NE of Sanford
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.767, -101.433

Hail, Roberts

When
May 30, 5:12 PM CST
Where
Roberts County, Miami
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.700, -100.633

Flash Flood, Carson

When
May 30, 5:45 PM CST to 8:00 PM CST
Where
Carson County, 4 mi SW of Panhandle
Reported by
BROADCAST MEDIA
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

U.S. Highway 60 closed due to high water between Pantex and Panhandle.

Thunderstorm Wind, Collingsworth

When
May 30, 6:50 PM CST
Where
Collingsworth County, Wellington
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
34.850, -100.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505599, 5505600, 5505601, 5505602, 5505603, 5505661, 5505662, 5505663, 5505664, 5505665, 5505666, 5505667, 5505668, 5505669, 5505670, 5505598, 5505671.